Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 137, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2005, 2:27 AM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2005, 2:27 AM CDT (07:27 UTC)
- Expired
- Oct 13, 2005, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 246 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 130727
FFWMAF
TXC243-377-131030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 AM CDT THU OCT 13 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 530 AM CDT
* AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LINE OF THUNDERSTORMS THAT WERE PRODUCING VERY HEAVY RAINFALL.
THESE THUNDERSTORMS EXTENDED FROM JUST SOUTH OF KENT...TO NEAR
MCDONALD OBSERVATORY AND FORT DAVIS...TO NEAR MARFA...TO EAST
OF CANDELARIA. THE STORMS WERE MOVING NORTHEAST AT AROUND 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...
VALENTINE...
MCDONALD OBSERVATORY...
MARFA...
STATE HIGHWAYS 17...118 AND 166...AND U.S. HIGHWAYS 67 AND 90 WILL
BE IMPACTED.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN MIDLAND AT 1 800 597 3220.
LAT...LON 3026 10468 2971 10455 3000 10380 3041 10381
3056 10360 3069 10349 3085 10371 3108 10412
3077 10470
$$1 follow-up statement
000
WGUS74 KMAF 130911
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CDT THU OCT 13 2005
TXC243-377-131030-
PRESIDIO-JEFF DAVIS-
411 AM CDT THU OCT 13 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR JEFF
DAVIS AND NORTHERN PRESIDIO COUNTIES...
AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
MOST OF THE HEAVY RAINFALL HAD MOVED INTO EASTERN JEFF DAVIS
COUNTY...AND HAD TAPERED OFF OVER THE REMAINDER OF JEFF DAVIS AND
NORTHERN PRESIDIO COUNTIES. HOWEVER...AREAS OF MODERATE RAINFALL
STILL PERSIST WITH LINGERING SHOWERS AND THUNDERSTORMS IN THESE
LOCATIONS. RADAR ESTIMATES THAT UP TO 2 INCHES OF RAINFALL HAS
ALREADY FALLEN ACROSS PORTIONS OF JEFF DAVIS COUNTY.
RUNOFF FROM THE HEAVY RAINS WILL CAUSE FLOODING OF ARROYOS AND
DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER
ROCK AND MUDSLIDES IN STEEP TERRAIN. FLASH FLOODING OF CREEKS AND
STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW
LYING FARMLAND IS ALSO LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3026 10468 2971 10455 3000 10380 3041 10381
3056 10360 3069 10349 3085 10371 3108 10412
3077 10470
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 2:36 PM CDT, 11 hours 51 minutes earlier.
Area forecast discussion, Oct 12, 2:36 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED OCT 12 2005
.SHORT TERM...
VISIBLE SATELLITE IMAGERY INDICATED MORNING STRATUS STILL
LOITERING OVER THE LOWER TRANS PECOS...WHILE A CUMULUS FIELD
WAS DEVELOPING OVER THE STOCKTON PLATEAU...UPPER TRANS PECOS...
NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS.
WATER VAPOR IMAGERY REVEALED A SHORTWAVE TROUGH TRANSLATING
SOUTHEASTWARD THROUGH WEST CENTRAL ARIZONA EARLY THIS AFTERNOON.
MEANWHILE...A SURFACE RIDGE LIE NESTLED IN THE SOUTHERN ROCKIES.
MODELS HAVE COME INTO VERY GOOD AGREEMENT IN HANDLING THE
MOVEMENT OF THE AFOREMENTIONED SHORTWAVE TROUGH THROUGH
TONIGHT...PLACING SAME OVER SOUTHEASTERN ARIZONA/NORTHEASTERN
SONORA BY DAYBREAK THURSDAY. THE HEIGHT FALLS AHEAD OF THIS
FEATURE...AND ASSOCIATED SURFACE PRESSURE FALLS...WILL BACK LOW
LEVEL WINDS WHICH WILL TRANSPORT COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE OVER MUCH OF THE AREA OVERNIGHT. PWATS PROGGED TO
INCREASE TO 1 TO 1.25 INCHES OVER MOST OF THE AREA BY THEN.
WAA PATTERN WILL SET UP OVER THE CWA TONIGHT...AND WITH SURFACE
RIDGE SINKING SLOWLY SOUTH INTO THE AREA...EXPECT THE ATMOSPHERE
TO BECOME SLIGHTLY UNSTABLE ABOVE THE BOUNDARY LAYER AS WARM...
MOIST AIR IS TRANSPORTED OVER COOLER AIRMASS AT THE SURFACE.
SHRA/TSRA SHOULD DEVELOP AND BECOME MORE WIDESPREAD IN UPPER
LEVEL DIFFLUENT PATTERN. SINCE MUCAPES PROGGED TO BE AROUND
1000 J/KG...AND 0 TO 6 KM BULK SHEAR VECTORS TO BE AT LEAST 40KT
IN MOST LOCATIONS...THINK SOME OF THESE STORMS COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL. THIS ESPECIALLY SO DUE TO ADDED
LIFT IN THE MID LEVELS FROM ANY EMBEDDED SHORTWAVE TROUGHS AND
THE PRESENCE OF THE RRQ OF A 90KT H25 JET. MODEL SOUNDINGS
REVEALED A SLIM CHANCE OF SOME OF THESE STORMS BECOMING ROOTED
IN THE BOUNDARY LAYER IN THE VICINITY OF THE DAVIS MOUINTAINS...
AND ALTHOUGH DIRECTIONAL SHEAR WILL BE THAT MUCH BETTER IN THESE
AREAS...SURFACED BASED INSTABILITY WILL NOT BE TREMENDOUS DUE TO
THE TIME OF DAY.
WILL GO WITH LIKELY POPS OVER THE TRANS PECOS...WITH CHANCES
TAPERING GRADUALLY FROM THIS ORIGIN. DESPITE SHRA/TSRA MOVING
NORTHEAST AROUND 30KT OR SO...WILL ALSO MENTION LOCALIZED HEAVY
RAINFALL AS TSRA COULD TRAIN OVER SOME OF THESE LOCATIONS.
FLASH FLOOD GUIDANCE IS LOW FROM RECENT RAINFALL...WITH PORTIONS
OF THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO...AND PERMIAN
BASIN RECEIVING OVER 2 INCHES OF RAIN IN THE LAST WEEK.
CONSIDERING ALL THIS...WILL GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR ALL BUT PRESIDIO...BREWSTER...AND TERRELL COUNTIES
THAT WILL EXTEND FROM 13/06Z TO 13/21Z.
THE REST OF THE GRIDS WERE IN GOOD ORDER...SO MADE ONLY MINOR
ADJUSTMENTS.
.LONG TERM...
A WIDESPREAD RAIN EVENT WILL HAVE COMMENCED OVER THE FORECAST AREA BY
12Z THURSDAY. CHANGES TO THE FORECAST/GRIDS WERE FOCUSED ON THE
THURSDAY TIMEFRAME INCLUDING INCREASED POPS AND THE ADDITION OF A
FLASH FLOOD WATCH.
VAPOR IMAGERY DEPICTS A POTENT MID/UPPER LEVEL LOW DIGGING OVER THE
DESERT SOUTHWEST. THIS FEATURE IS PROGGED TO BE CUT OFF OVER THE
BORDER REGION WEST OF EL PASO EARLY THURSDAY. THE PAC AIRMASS NOW
OVER THE CENTRAL ROCKIES WILL RIDGE SOUTH INTO THE NORTHERN ZONES AS
A SERIES OF SHORTWAVE TROUGHS PROPAGATE OVER THE CENTRAL/NORTHERN
PLAINS AND AS PRESSURE FALLS OCCUR OVER NORTHERN MEXICO IN ADVANCE
OF THE DIGGING SOUTHWESTERN SYSTEM. MODERATELY STRONG/DIFFLUENT
SOUTHWESTERLY MID/UPPER LEVEL FLOW AHEAD OF THE TROUGH WILL
ESTABLISH STRONG ISENTROPIC ASCENT ALONG/NORTH OF THE FRONTAL
BOUNDARY. THESE PROCESSES WILL BE ENHANCED THROUGH AT LEAST MIDDAY
OVER THE NORTHERN ZONES. THIS AS SOUTHWESTERLY FLOW AHEAD OF LOW
CONVERGES WITH THE BASE OF THE NORTHERN PLAINS TROUGH...PLACING THE
AREA ALONG THE BAROCLINIC ZONE UNDER THE REAR OF A 90KT UPPER JET.
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE DAY.
INSTABILITY SHOULD BE SUFFICIENT FOR CONVECTION...BUT SHOULD BE A
LIMITING FACTOR FOR ORGANIZED SEVERE THREATS. A LACK OF BOTH DEEP
SUBTROPICAL MOISTURE AND NOTABLY WARM/THICK COLUMNS ARGUE AGAINST A
WIDESPREAD FLASH FLOOD EVENT. HOWEVER...FORECAST SOUNDINGS DEPICT
SATURATED COLUMNS CHARACTERIZED BY 1.3+INCH PWATS BY MIDDAY OVER
LOCALES THAT HAVE RECEIVED 2 TO 3 INCHES OF RAIN IN RECENT DAYS.
THEREFORE WE WILL RUN A FLASH FLOOD WATCH FOR THOSE PARTS OF THE
AREA IN PROXIMITY TO THE BEST PROGGED ISENTROPIC ASCENT AND WHERE
SOILS ARE CURRENTLY NEAR SATURATION.
THE CHANCE OF RAIN WILL BEGIN TO DECREASE OVER THE NORTH LATE
THURSDAY. THIS AS THE UPPER LOW CONTINUES TO DIG SOUTHWARD AND
SOUTHWESTERLY MID LEVEL FLOW/UPGLIDE SUBSIDES. SCATTERED CONVECTION
WILL REMAIN POSSIBLE OVER THE SOUTHERN/WESTERN ZONES THROUGH LATE
FRIDAY BEFORE THE EFFECTS OF THE CLOSED UPPER LOW DECREASE. ONLY
TRIVIAL CHANGES WERE MADE TO THE GRIDS THROUGH THE WEEKEND AS THE
CUT OFF SYSTEM SLOWLY OPENS AND EJECTS NORTHEAST. ISOLATED TO SLIGHT
CHANCE POPS WERE MAINTAINED ALONG WITH A WARMING TREND AS RIDGING
AMPLIFIES EAST OF ANOTHER CUT OFF UPPER LOW PROGGED TO SETTLE ALONG
THE WEST COAST BY EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 56 68 55 71 / 30 80 30 30
CARLSBAD NM 52 64 52 70 / 50 80 40 40
DRYDEN TX 62 73 59 70 / 50 50 50 40
FORT STOCKTON TX 57 67 55 68 / 60 90 50 40
GUADALUPE PASS TX 52 58 48 64 / 60 80 40 40
HOBBS NM 53 65 52 69 / 50 70 30 40
MARFA TX 52 68 48 65 / 60 90 50 40
MIDLAND INTL AIRPORT TX 56 65 55 70 / 40 90 40 30
ODESSA TX 58 64 55 70 / 40 100 40 30
WINK TX 59 65 56 72 / 60 100 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY TO 4 PM CDT THURSDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY TO 4 PM CDT THURSDAY
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...PECOS...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...UPTON...
WARD...AND WINKLER.
&&
67/10Hazardous weather outlook, Oct 12, 3:27 PM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT WED OCT 12 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 327 PM CDT WED OCT 12 2005 /227 PM MDT WED OCT 12 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP GENERALLY ALONG AND WEST OF THE PECOS RIVER TONIGHT...THEN BECOME MORE WIDESPREAD BY DAYBREAK THURSDAY AS THEY MOVE INTO THE PERMIAN BASIN. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. DUE TO RECENT RAINFALL OVER MUCH OF THE OUTLOOK AREA AND THE LACK OF WARM TEMPERATURES...THE GROUND IS STILL VERY MOIST. SINCE SOME OF THE THUNDERSTORMS TONIGHT WILL PRODUCE HEAVY RAINFALL...THE THREAT OF FLASH FLOODING WILL EXIST. LOCATIONS GENERALLY ALONG AND NORTH OF A DAVIS MOUNTAINS AND FORT STOCKTON LINE WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING... AND CONTINUE MUCH OF THE DAY OVER MOST LOCATIONS IN THE OUTLOOK AREA. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED... THERE WILL STILL BE A THREAT OF LOCALLY HEAVY RAINFALL...AND FLASH FLOODING. THIS THREAT WILL LIKELY DIMINISH BY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT. EMERGENCY MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER INTERESTED GROUPS...ESPECIALLY OVER THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE PERMIAN BASIN SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
| Oct 13, 3:26 AM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
| Oct 13, 5:50 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 13, 6:49 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Oct 13, 8:04 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Oct 13, 8:43 AM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
| Oct 13, 10:55 AM CDT | Flash Flood Warning | MAF | Reeves | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.